Hail, Delaware
- When
- May 7, 2:35 PM EST to 2:37 PM EST
- Where
- Delaware County, 1.06 mi W of Muncie
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -85.420
A line of scattered thunderstorms developed over eastern portions of central Indiana during the afternoon hours of May 7th. These storms produced a number of hail reports over Delaware and Randolph counties before pushing off to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A line of scattered thunderstorms developed over eastern portions of central Indiana during the afternoon hours of May 7th. These storms produced a number of hail reports over Delaware and Randolph counties before pushing off to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 1:27 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 227 PM EDT MON MAY 7 2012 .UPDATE... THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 224 PM EDT MON MAY 7 2012 A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT. IN THE WAKE OF THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THE REST OF THE WEEK. ANOTHER FRONTAL SYSTEM MAY MOVE INTO THE AREA BY THE WEEKEND. HIGH PRESSURE WILL RETURN BY EARLY NEXT WEEK. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 224 PM EDT MON MAY 7 2012 SHOULD START TO SEE CONVECTION DEVELOP SOON OVER EASTERN ILLINOIS/WESTERN INDIANA AHEAD OF COLD FRONT AND VORTICITY CENTER AS CONVECTIVE TEMPERATURES ARE CLOSE TO BEING REACHED. OVERALL...SEVERE THREAT APPEARS LIMITED AS LAPSE RATES AND DEEP SHEAR ARE POOR...BUT HEAVY RAIN STILL A CONCERN WITH PRECIPITABLE WATERS WELL ABOVE NORMAL. SHORT TERM MODELS SUGGEST COLD FRONT WILL BE ABOUT HALF WAY THROUGH THE FORECAST AREA BY EARLY THIS EVENING. WILL GO WITH LIKELY POPS FOR AREAS STILL EXPECTED TO BE IN THE WARM SECTOR BY THEN... AND CHANCE POPS BEHIND THE FRONT. FRONT EXPECTED TO CLEAR THE AREA BY 080600Z-080700Z...SO WILL CUT OFF THE POPS AFTER THAT TIME. PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS LOWS TONIGHT...SO NO SIGNIFICANT ADJUSTMENTS TO THE GUIDANCE PLANNED. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... ISSUED AT 224 PM EDT MON MAY 7 2012 LOOKS LIKE A RATHER QUIET PERIOD WEATHER WISE AS MODEL DATA INDICATE SURFACE HIGH PRESSURE WILL BUILD SLOWLY INTO THE LOCAL AREA FROM THE NORTHERN PLAINS. ONLY ITEM OF INTEREST APPEARS TO BE A SHORT WAVE TROUGH THAT THE MODELS INDICATE WILL DROP SOUTHEAST THROUGH THE AREA ON WEDNESDAY. NOT A LOT OF DEEP MOISTURE OR INSTABILITY ASSOCIATED WITH THIS FEATURE...AND MODELS ARE DRIER WITH THIS FEATURE TODAY THAN THEY WERE YESTERDAY. WILL RETAIN SOME SMALL CHANCE POPS FOR SHOWERS DURING THE DAY WEDNESDAY AS FEATURE WILL BE COMING THROUGH DURING PEAK HEATING. OTHERWISE...WILL KEEP THE REST OF THE SHORT TERM DRY. BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS TEMPERATURE GUIDANCE LOOKS PRETTY GOOD. NO MAJOR ADJUSTMENTS TO THE GUIDANCE ARE PLANNED. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 220 PM EDT MON MAY 7 2012 THE EXTENDED WILL START OF DRY WITH NEAR NORMAL TEMPERATURES UNDER HIGH PRESSURE. THEN A COLD FRONT AND TRAILING UPPER TROUGH SHOULD BRING SHOWER CHANCES PRORESSIVELY SOUTHEASTWARD ACROSS CENTRAL INDIANA SATURDAY THROUGH SUNDAY NIGHT. NEAR NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND. WENT WITH CENTRAL REGION INITIALIZATION EXCEPT FOR MINOR TWEAKS TO POPS. && .AVIATION /DISCUSSION FOR THE 07/15Z TAF UPDATES/... ISSUED AT 1255 PM EDT MON MAY 7 2012 RAPID REFRESH RELECTIVITY ALONG WITH MODELS ARE SUGGESTING THUNDERSTORMS WILL BREAK OUT THIS AFTERNOON...AND WITH 60 PERCENT ZONE POPS THROUGH 00Z THIS EVENING...WILL KEEP TEMPO THUNDERSTORM GROUPS IN FOR ALL THE TAF SITES. OTHERWISE...MOSTLY VFR CONDITIONS EXPECTED EXCEPT IN THUNDERSTORMS WHEN THERE COULD BE SOME MVFR CEILINGS AND OR VISIBILITIES. LOW PRESSURE WAVE ACROSS SOUTHERN INDIANA EXPECTED TO SLIDE EAST ACROSS SOUTHEASTERN PARTS OF CENTRAL INDIANA THIS AFTERNOON. THE ASSOCIATED FRONT WILL BE EAST OF THE WESTERN TERMINALS AROUND ISSUANCE TIME AND IND AND BMG AROUND 20Z. THERE STILL COULD BE SOME LINGERING POST-FRONTAL EVENING SHOWERS. THEN...TRAPPED LOW LEVEL MOISTURE BELOW AN INVERSION WILL LIKELY RESULT IN MVFR OR WORSE CEILINGS THROUGH 15Z WHEN MODELS INDICATE SCATTERING VFR. WINDS WILL BE NORTHWEST AT HUF AND BMG AND BECOME NORTHWEST AT IND AND BMG AROUND 20Z && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....KOCH AVIATION...KOCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 402 AM EDT MON MAY 7 2012 INZ021-028>031-035>049-051>057-060>065-067>069-072-080815- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-JENNINGS- 402 AM EDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SLIGHT RISK FOR SEVERE THUNDERSTORMS. HAZARDS: LIGHTNING...HEAVY RAIN...LARGE HAIL...DAMAGING WINDS. TIMING: STORMS ARE MOST LIKELY TO BE SEVERE DURING THE AFTERNOON AND EVENING HOURS...AFTER 200 PM. DISCUSSION: LOW PRESSURE OVER CENTRAL ILLINOIS WILL PUSH INTO INDIANA THIS AFTERNOON...DRAGGING A COLD FRONT ACROSS THE STATE. THIS WILL RESULT IN THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL PUSH THROUGH THE STATE ON WEDNESDAY...OTHERWISE HIGH PRESSURE WILL REMAIN IN CONTROL OF INDIANA/S WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ070-071-080815- LAWRENCE-JACKSON- 402 AM EDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SLIGHT RISK FOR SEVERE THUNDERSTORMS...RIVER FLOODING. HAZARDS: LIGHTNING...HEAVY RAIN...LARGE HAIL...DAMAGING WINDS. RIVER FLOODING. TIMING: STORMS ARE MOST LIKELY TO BE SEVERE DURING THE AFTERNOON AND EVENING HOURS...AFTER 200 PM. RIVER FLOODING ONGOING. DISCUSSION: LOW PRESSURE OVER CENTRAL ILLINOIS WILL PUSH INTO INDIANA THIS AFTERNOON...DRAGGING A COLD FRONT ACROSS THE STATE. THIS WILL RESULT IN THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. PLEASE SEE THE LATEST FLOOD STATEMENTS REGARDING FLOODING ALONG THE MUSCATATUCK RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: RIVER FLOODING WILL CONTINUE ALONG THE MUSCATATUCK RIVER. DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL PUSH THROUGH THE STATE ON WEDNESDAY...OTHERWISE HIGH PRESSURE WILL REMAIN IN CONTROL OF INDIANA/S WEATHER. RIVER FLOODING WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THIS AFTERNOON AND THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 323 PM EDT MON MAY 7 2012 INZ041-072015- DELAWARE- 323 PM EDT MON MAY 7 2012 AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER INTERSTATE 69 WEST OF MUNCIE...AND MOVING NORTHEAST AT 15 MPH. THIS STORM MAY PRODUCE WIND GUSTS TO 30 MPH AND PEA SIZE HAIL. HEAVY DOWNPOURS RESTRICTING VISIBILITY IS LIKELY. DRT
The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
7 hail, 2 flood. Local standard time, as filed.
This report of one inch sized hail was relayed by the media.
A few roads were closed in Ellettsville due to high water from thunderstorm heavy rainfall.
A few homes were evacuated as a precaution due to high water near where Jacks Defeat Creek crosses State Route 46.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379731, 379732, 379734, 379735, 379736, 379738, 379739, 386924, 386925.